Google+ Badge

Tuesday, September 27, 2016

Scores Dead In Ohio -- Fentanyl and Carfentanil-Laced Heroin

 

After a devastating 52 heroin overdose deaths in August in Cuyahoga County, Ohio, more than a dozen people died from overdoses there in the first few days of September. Now, Cuyahoga County Medical Examiner Thomas Gilson confirmed that seven people died from heroin-related ODs in the Cleveland area in one day (September 24, 2016).

Cleveland.com reported Cuyahoga County, which has about 1.2 million residents, is on pace to record more than 500 overdose deaths this year.

What is causing the staggering figures?

Most deaths have been attributed to a wave of carfentanil-laced heroin or fentanyl-laced heroin. Fentanyl is a powerful synthetic opioid similar to morphine but 50 to 100 times more potent according to the Centers for Disease Control and Prevention. And, carfentanil is a powerful animal tranquilizer that is reportedly 10,000 times stronger than morphine and 100 times more potent than fentanyl.

Carfentanil is so dangerous the DEA warned law enforcement to take protective measures if they think they have encountered it since the drug can be absorbed through the skin (a tiny dose a fraction of the weight of a paper clip could send 500 people to the morgue).

Also, there is another synthetic painkiller – known as W-18 – that is also being used to cut heroin and is connected with recent overdoses and deaths. W-18 is similar to carfentanil in its extreme potency and equally dangerous.

The fentanyl and other super-potent synthetics used in heroin are illicitly manufactured rather than being taken from hospitals or pharmacies.

So, these substances are dangerous in a very small amount. And, DEA spokesman Russ Baer reports, “You can go on the Internet and anybody can establish an anonymous account and you can order carfentanil directly from China.”

“Just this morning we were able to go on the internet and get a quote for 100 grams of carfentanil, and that was $400,” said Keith Martin, head of the local office of the DEA.

According to him, 100 grams “would kill thousands of people.”

(“Dozens of Ohio overdoses blamed on heroin mixed with elephant tranquilizer.” CBS News. August 25, 2016.)

It is reported that fentanyl can cause a potentially fatal overdose much faster than other opioids. For example, morphine takes 20 to 30 minutes to peak in the bloodstream; whereas, according to a 2011 published review in the Journal of Midwifery and Women's Health, fentanyl peaks in the blood within five minutes.

And, this begs the question – “Why would anyone take such a deadly combination of substances?”

Many opioid users develop a tolerance to the opioids that they use regularly, so they begin chasing more intense highs. The intensified effect they seek is readily supplied by dealers, and it can have the potential to kill.

According to published reports, most users don’t know their heroin is laced with fentanyl. In a competitive business, drug dealers look for ways to distinguish their product and make it something people will seek, including by increasing the potency of the heroin they sell. Unfortunately this has resulted in the deaths of dozens of people who cannot tolerate it. Within minutes of using this contaminated heroin they lose consciousness, breathe ever more slowly until they finally stop—and die.

(Elinore F. McCance-Katz, M.D., SAMHSA Chief Medical Officer. “Fentanyl-Laced Heroin can Kill, but there are Steps we can Take to Save Lives.” Substance Abuse and Mental Health Services Administration. February 5, 2014.)
 
Ray Isackila, counselor and team leader of addiction treatment at University Hospitals Case Medical Center in Cleveland, says, “Heroin with illicit fentanyl laced into it makes it stronger, cheaper and more desirable on the street. People hear about this new heroin or this super strong heroin that someone is selling, and they want it.”

And, although health official and police have been warning potential users to avoid the drug, especially in light of the danger, Isackila said the warnings could backfire.

“There’s an odd mindset in the drug addiction world if people have overdosed on this, they think I’ve got to get some of it," said Isackila. They say "they’ll just use a little -- a dangerous drug becomes more desirable to the addict on the street.”

(Gillian Mohney. “Fatal Overdoses in Multiple States Show Dangers of Fentanyl-Laced Heroin.” ABC News. February 05, 2014.)

In an illegal drug market, suppliers, whether deliberately or accidentally, peddle a product that is sometimes weaker and sometimes stronger. Combine this with lacing a substance like heroin with another deadly substance and the results can be fatal.

Jacob Sullum, senior editor at Reason Magazine reports artificially high prices and profits give dealers a strong incentive to dilute their products, and the black market’s lack of legal accountability allows them to do so. If they go too far and customers start to balk, adding a little fentanyl is a cheap, easy, and occasionally lethal solution. Variations in heroin purity can have similar consequences.

Sullum explains how enforcement can even exacerbate drug activity: “Drug warriors commonly cite lower potency as a sign of success, equivalent to an increase in price for heroin of the same strength. Taking them at their word, successful enforcement leads heroin users to take larger doses for the same effect, a habit that can be deadly when they encounter an unusually potent batch. Successful enforcement also means that dealers are more likely to mix fentanyl into their heroin, so it magnifies the dangers that users face from unadvertised ingredients.”

(Jacob Sullum. “Fentanyl-Laced Heroin And Other Deadly Consequences Of Prohibition.” Forbes. October 01, 2015.)

 

I know. It all seems so unsure and risky, so much so that any rational human would never chance taking heroin or any other illicit drug. But, that is not reality in the world of addiction. The interplay between dealer and user – the insatiable supply and demand of the business – is fraught with irresponsibility and greed. The substances and profits in the market control not only the pocketbooks of those involved but also the minds of the players. Nothing is rational and nothing is compassionate. Death is a constant.

For many, the euphoria of the heroin rush is welcome relief. Yet, that same intoxication that reduces the brain's perception of pain affects the receptors controlling the breathing and transit of food through the GI tract. This “high” blocks transmission to the brain's receptor and stops the drive to breathe.

To users, an opioid escape from pain is a temporary substitute for sobriety that poses a great risk of developing into a full-blown disease. Illicit opioids greatly increase that risk. Whether chasing a high or self-medicating, a person who takes illegal substances like heroin or heroin laced with synthetics is betting his or her life with every use.

The Washington Post says the Buckeye State is ground zero of the fentanyl appearance. Like any other disaster area, Ohio needs assistance. Let's hope the residents and the government realize that need and respond. Let it begin with research-based intervention, and let's push for immediate action to stop the death toll from climbing higher and higher.


Post a Comment